Utah, 2018

High Wind in Utah, March 14, 2018

March 14, 2018 · NWS SLC · 4 events in 4 counties and zones

A strong storm system produced gusty winds ahead of and just behind a cold front on March 14.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A strong storm system produced gusty winds ahead of and just behind a cold front on March 14.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Mar 14, 9:17 AM MST, 3 hours 43 minutes earlier.

Area forecast discussion, Mar 14, 9:17 AM MST, 3 hours 43 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1017 AM MDT Wed Mar 14 2018

.SYNOPSIS...The upper level trough along the west coast will
expand east across the western states the next couple of days.
This trough will bring windy conditions along with showers and a
few thunderstorms today, followed by cooler temperatures and
occasional precipitation through the upcoming weekend.

&&

.DISCUSSION...The eastern Pacific upper trough currently along the
west coast will pivot inland and expand across much of the western
CONUS tonight through Thursday. The core of this trough will
remain centered across Oregon/northern California through the end
of the week, then shift east and gradually weaken as it moves
across the Great Basin over the weekend.

Downstream from coastal trough a somewhat strong southerly flow
aloft exists across the Great Basin. Ahead of the main trough the
associated surface cold front has advanced into northeast Nevada
this morning. The position of the surface boundary just off to the
west of Utah combined with the strong southerly flow aloft will
create gusty southerly winds along the western valleys today.
Current suite of wind advisories appear fine for now, though with
extensive cloud cover and an early start to convection, reaching
wind advisory criteria may be a bit of a struggle this afternoon.

Scattered showers along with a few thunderstorms have formed
across the western half of Utah this morning. This convection
remains weakly forced so far, and will probably remain that way
until the low-level baroclinic zone advances east across
northern/western Utah late today.

Concerning the aforementioned baroclinic zone, showers and
isolated thunderstorms are lining up nicely along the near 700mb
baroclinic over northeast Nevada late this morning. This boundary
should remain active throughout the day, with convection likely to
intensify a bit late this afternoon and evening as the upper jet
takes a more favorable position to support stronger upper
divergence. Rapid weakening of the near 700mb baroclinic will
bring the stronger convection to a fairly quick end late this
evening. Lingering showers will persist overnight and into
Thursday morning, though deep convection will no longer occur.

Another significant vorticity lobe rotating northeast out of the
parent upper low will bring an increase in precip again to much of
Utah late Thursday through Thursday night. Cooler air working into
the state will lower snow levels, though any significant
accumulations will still remain at fairly high elevations.

Shortwave ridging Friday will reduce showers to isolated coverage
during the day. The last part of the storm will be the passing of
the main trough over the weekend. Precip will increase once again
Friday night, with the best chance for widespread precip Saturday
through early Sunday.

Issued an earlier update to increase Pops across western Utah
today.

&&

.AVIATION...South winds will increase at the SLC terminal today,
with gusts greater than 30 mph likely between 16Z and 00Z.
Gusty/erratic winds are also possible in association with showers
and thunderstorms across the area. These showers will increase after
18Z, with periods of ceilings below 7000 feet likely, and MVFR
conditions possible under the heavier showers. There is a 20 percent
chance of lightning at the terminal, most likely between 21Z and 02Z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Wind Advisory until 9 PM MDT this evening for UTZ015-016.

     Wind Advisory until 6 PM MDT this evening for UTZ003>005.

WY...None.
&&

PUBLIC...CONGER
AVIATION...SCHOENING

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Mar 14, 2:54 AM MST, 10 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
354 AM MDT Wed Mar 14 2018

UTZ001>016-019>021-517-518-WYZ021-151200-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
354 AM MDT Wed Mar 14 2018

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Strong cross winds are expected on east-west routes today across
western and southern Utah. These cross winds may make travel
difficult, particularly for high-profile vehicles. Additionally,
a few thunderstorms are possible this afternoon and evening which
could enhance the gusty winds and bring a threat of small hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Winter driving conditions are possible this weekend as a colder
storm system moves through the area, especially along mountain
routes across Utah.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

In the hours before

Special weather statement, Mar 14, 12:12 PM MST, 48 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
112 PM MDT WED MAR 14 2018

UTZ002-003-005-007-142000-
Wasatch Mountains I-80 North UT-
Great Salt Lake Desert and Mountains UT-Northern Wasatch Front UT-
Salt Lake and Tooele Valleys UT-
112 PM MDT WED MAR 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WEBER...SOUTHEASTERN
BOX ELDER...NORTHWESTERN SALT LAKE...DAVIS AND NORTHEASTERN TOOELE
COUNTIES UNTIL 200 PM MDT...

At 111 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm near North Salt Lake, or 8 miles north of West
Valley City...moving northeast at 50 mph.

Wind gusts of 40 to 55 mph will be possible.

Locations impacted include...
Salt Lake City, West Valley City, Ogden, Layton, Murray, Bountiful,
Farmington, Taylorsville, Roy, Clearfield, Kaysville, Holladay,
Syracuse, South Salt Lake, Clinton, South Ogden, North Salt Lake,
Centerville, Woods Cross and Washington Terrace.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

&&

LAT...LON 4065 11183 4067 11235 4120 11260 4129 11189
TIME...MOT...LOC 1911Z 205DEG 59KT 4082 11204

NC
Special weather statement, Mar 14, 12:59 PM MST, 1 minute before
Special Weather Statement
National Weather Service Salt Lake City UT
159 PM MDT WED MAR 14 2018

UTZ001-002-005-007-142045-
Cache Valley/Utah Portion UT-Wasatch Mountains I-80 North UT-
Great Salt Lake Desert and Mountains UT-Northern Wasatch Front UT-
159 PM MDT WED MAR 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WEBER...WEST CENTRAL
CACHE AND EAST CENTRAL BOX ELDER COUNTIES UNTIL 245 PM MDT...

At 159 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm near Marriott-Slaterville, or 8 miles northwest
of Ogden...moving north at 35 mph.

Wind gusts of 40 to 55 mph will be possible.

Locations impacted include...
Ogden, Brigham City, Tremonton, North Ogden, Hooper, Perry,
Wellsville, Willard, Marriott-Slaterville, Bear River City, Corinne,
South Willard, Peter, West Haven, Pleasant View, Farr West,
Harrisville, Plain City, Honeyville and Mendon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

&&

LAT...LON 4122 11194 4117 11215 4168 11242 4174 11200
TIME...MOT...LOC 1959Z 169DEG 29KT 4131 11209

NC

Event by event

4 high wind. Local standard time, as filed.

High Wind, Salt Lake and Tooele Valleys

When
March 14, 1:00 PM MST
Where
Salt Lake and Tooele Valleys forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet

The SR-201 at I-80 sensor recorded a maximum wind gust of 61 mph.

High Wind, Northern Wasatch Front

When
March 14, 1:40 PM MST to 1:50 PM MST
Where
Northern Wasatch Front forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
ASOS

The Ogden-Hinckley Airport ASOS recorded a maximum wind gust of 63 mph.

High Wind, Cache Valley/Utah

When
March 14, 2:45 PM MST to 2:55 PM MST
Where
Cache Valley/Utah forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS

The Logan-Cache Airport ASOS recorded a peak wind gust of 58 mph.

High Wind, Great Salt Lake Desert and Mountains

When
March 14, 3:00 PM MST to 5:20 PM MST
Where
Great Salt Lake Desert and Mountains forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet

Peak wind gusts recorded in the U.S. Army Dugway Proving Ground mesonet included 68 mph at Playa Station, 64 mph at Camel Back Mountain, and 59 mph at Fish Springs.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2018Every state in 2018This day in weather historyWarnings in Utah, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 746371, 746370, 746369, 746372.